- Research Article
- Open Access
Gradient Estimates for Weak Solutions of -Harmonic Equations
Journal of Inequalities and Applications volume 2010, Article number: 685046 (2010)
We obtain gradient estimates in Orlicz spaces for weak solutions of -Harmonic Equations under the assumptions that satisfies some proper conditions and the given function satisfies some moderate growth condition. As a corollary we obtain -type regularity for such equations.
In this paper we consider the following general nonlinear elliptic problem:
where is an open bounded domain in , and are two given vector fields, and is measurable in for each and continuous in for almost everywhere . Moreover, for given the structural conditions on the function are given as follows:
for all , and some positive constants , . Here the modulus of continuity is nondecreasing and satisfies
Especially when , (1.1) is reduced to be quasilinear elliptic equations of -Laplacian type
As usual, the solutions of (1.1) are taken in a weak sense. We now state the definition of weak solutions.
A function is a local weak solution of (1.1) if for any , one has
DiBenedetto and Manfredi  and Iwaniec  obtained , , gradient estimates for weak solutions of (1.7) while Acerbi and Mingione  studied the case that . Moreover, the authors [4, 5] obtained , , gradient estimates for weak solutions of quasilinear elliptic equation of -Laplacian type
under the different assumptions on the coefficients and the domain . Boccardo and Gallouët [6, 7] obtained , , regularity for weak solutions of the problem with some structural conditions.
Recently, Byun and Wang  obtained , , regularity for weak solutions of the general nonlinear elliptic problem
with satisfying -vanishing condition and the following structural conditions:
The purpose of this paper is to extend the -type estimates in  to the -type estimates in Orlicz spaces for the more general problem (1.1) with satisfying (1.2)–(1.5). In particular, we are interested in estimates like
where is a constant independent from and . Indeed, if with , (1.12) is reduced to the classical estimate.
Orlicz spaces have been studied as a generalization of spaces since they were introduced by Orlicz  (see [10–16]). The theory of Orlicz spaces plays a crucial role in a very wide spectrum (see ). Here for the reader's convenience, we will give some definitions on the general Orlicz spaces. We denote by the function class that consists of all functions which are increasing and convex.
A function is said to satisfy the global condition, denoted by , if there exists a positive constant such that for every ,
Moreover, a function is said to satisfy the global condition, denoted by , if there exists a number such that for every ,
() We remark that the global condition makes the functions grow moderately. For example, for . Examples such as are ruled out by , and those such as are ruled out by .
() In fact, if , then satisfies for ,
where and .
() Under condition (1.15), it is easy to check that satisfies and
Let . Then the Orlicz class is the set of all measurable functions satisfying
The Orlicz space is the linear hull of .
We remark that Orlicz spaces generalize spaces in the sense that if we take , , then , so for this special case,
Moreover, we give the following lemma.
Assume that and . Then
(1) and is dense in
(2), where and are defined in (1.15),
for any , where .
Now we are set to state the main result.
Assume that and . If is a local weak solution of (1.1) with satisfying (1.2)–(1.5), then one has
with the estimate (1.12), that is,
where and is a constant independent from and .
We remark that the global condition is optimal. Actually, the authors in  have proved that if is a solution of the Poisson equation in , then
holds if and only if .
Our approach is based on the paper . Recently Acerbi and Mingione  obtained local , , gradient estimates for the degenerate parabolic -Laplacian systems which are not homogeneous if . There, they invented a new iteration-covering approach, which is completely free from harmonic analysis, in order to avoid the use of the maximal function operator.
This paper will be organized as follows. In Section 2, we give a new normalization method and the iteration-covering procedure, which are very important to obtain the main result. We finish the proof of Theorem 1.7 in Section 3.
2. Preliminary Materials
2.1. New Normalization
In this paper we will use a new normalization method, which is much influenced by [8, 19], so that the highly nonlinear problem considered here is invariant.
For each , we define
Lemma 2.1 (new normalization).
If is a local weak solution of (1.1) and satisfies (1.2)–(1.5), then
(1) satisfies (1.2)–(1.5) with the same constants
(2) is a local weak solution of
We first prove that satisfies (1.2)–(1.5) with the same constants . From (1.2) and (2.2) we find that
for all . That is to say, satisfies (1.2). Moreover, satisfies (1.3)-(1.4) since
for all and . Furthermore,
for all and .
Finally we prove (2). Indeed, since is a local weak solution of (1.1), it follows from Definition 1.1, (2.1), and (2.2) that
Thus we complete the proof.
2.2. The Iteration-Covering Procedure
In this subsection we give one important lemma (the iteration-covering procedure), which is much motivated by . To start with, let be a local weak solution of the problem (1.1). By a scaling argument we may as well assume that in Theorem 1.7. We write
where is going to be chosen later in (3.47). Moreover, for any and , we write
From (1.6), we can choose a proper constant such that
Given , there exists a family of disjoint balls such that and
Moreover, one has
We first claim that
To prove this, fix any and . Let . Then we have
Consequently, combining the two inequalities above, (2.8) and (2.9), we know that
for any and , which implies that (2.15) holds truely.
() Now for a.e. , a version of Lebesgue's differentiation theorem implies that
which implies that there exists some satisfying
Therefore from (2.15) we can select a radius such that
Then we observe that
and that for ,
From the argument above we know that for a.e. there exists a ball constructed as above. Therefore, applying Vitali's covering lemma, we can find a family of disjoint balls with so that (2.12) and (2.13) hold truely.
() From (2.12) we see that
That is to say,
Therefore, by splitting the right-side two integrals in (2.25) as follows we have
Thus we obtain the desired estimate (2.14). This completes our proof.
3. Proof of Main Result
In the following it is sufficient to consider the proof of Theorem 1.7 as an a priori estimate, therefore assuming a priori that . This assumption can be removed in a standard way via an approximation argument as the one in [12, 15, 18].
We first give the following local estimates for problem (1.1).
Suppose that , and let be a local weak solution of (1.1) with satisfying (1.2)–(1.5). Then one has
We may choose the test function in Definition 1.1, where is a cutoff function satisfying
Then we have
and then write the resulting expression as
Estimate of Using (1.4), we find that
Estimate of From Young's inequality with , (1.3), and (3.2) we have
Estimate of From Young's inequality with we have
Estimate of From Young's inequality and (3.2) we have
Combining the estimates of , we deduce that
and then finish the proof by choosing small enough.
Let be the weak solution of the following reference equation:
where is a fixed point.
We first state the definition of the global weak solutions.
Assume that . One says that with is the weak solution of (3.11) in if one has
for any .
From the definition above we can easily obtain the following lemma.
If is the weak solution of (3.11) in , where and are defined in Lemma 2.2, then one has
Choosing the test function , from Definition 3.2, we find that
That is to say,
From (1.4), we conclude that
Moreover, from (1.3) and Young's inequality with we have
Combining the estimates of and selecting a small enough constant , we deduce that
and then finish the proof.
Suppose that is the weak solution of (3.11) in with satisfying (1.2)–(1.5). If
then there exists such that
If the conclusion (3.21) is true, then the conclusion (3.20) can follow from [20, Lemma ].
Next we are set to prove (3.21). We may choose the test function in Definitions 1.1 and 3.2 to find that
where is a fixed point. Then a direct calculation shows the resulting expression as
Estimate of Equation (1.2) implies that
Estimate of From (1.5) and the fact that we obtain
then it follows from (2.11), Young's inequality, and Lemma 3.3 that
Furthermore, using (3.19) we can obtain
Estimate of Using Young's inequality with , we have
Combing all the estimates of and selecting a small enough constant , we obtain
then it follows from (3.19) that
This completes our proof.
In view of Lemma 2.2, given , we can construct the disjoint family of balls , where . Fix any . It follows from Lemma 2.2 that
Furthermore, from the new normalization in Lemma 2.1, we can easily obtain the following corollary of Lemma 3.4.
Suppose that is the weak solution of
with and satisfying (1.2)–(1.5). Then there exists such that
Now we are ready to prove the main result, Theorem 1.7.
From Corollary 3.5, for any we have
then it follows from (2.14) in Lemma 2.2 that
where . Recalling the fact that the balls are disjoint and
for any and then summing up on in the inequality above, we have
for any . Recalling Lemma 1.6(3), we compute
Estimate ofFrom the definition of in (2.8) we deduce that
then it follows from Lemma 3.1 that
where . Therefore, by (1.15) and Jensen's inequality, we conclude that
Estimate of From (3.38) we deduce that
Set . The above inequality and (2.1) imply that
then it follows from Lemma 1.6(4) that
where and .
Combining the estimates of and , we obtain
where and . Selecting suitable such that
and reabsorbing at the right-side first integral in the inequality above by a covering and iteration argument (see [21, Lemma , Chapter 2], or [22, Lemma , Chapter 3]), we have
Then by an elementary scaling argument, we can finish the proof of the main result.
DiBenedetto E, Manfredi J: On the higher integrability of the gradient of weak solutions of certain degenerate elliptic systems. American Journal of Mathematics 1993, 115(5):1107–1134. 10.2307/2375066
Iwaniec T: Projections onto gradient fields and -estimates for degenerated elliptic operators. Studia Mathematica 1983, 75(3):293–312.
Acerbi E, Mingione G: Gradient estimates for the -Laplacean system. Journal fur die Reine und Angewandte Mathematik 2005, 584: 117–148.
Byun S-S, Wang L: Quasilinear elliptic equations with BMO coefficients in Lipschitz domains. Transactions of the American Mathematical Society 2007, 359(12):5899–5913. 10.1090/S0002-9947-07-04238-9
Kinnunen J, Zhou S: A local estimate for nonlinear equations with discontinuous coefficients. Communications in Partial Differential Equations 1999, 24(11–12):2043–2068. 10.1080/03605309908821494
Boccardo L, Gallouët T: Nonlinear elliptic and parabolic equations involving measure data. Journal of Functional Analysis 1989, 87(1):149–169. 10.1016/0022-1236(89)90005-0
Boccardo L, Gallouët T: Nonlinear elliptic equations with right-hand side measures. Communications in Partial Differential Equations 1992, 17(3–4):641–655.
Byun S-S, Wang L: -estimates for general nonlinear elliptic equations. Indiana University Mathematics Journal 2007, 56(6):3193–3221. 10.1512/iumj.2007.56.3034
Orlicz W: Üeber eine gewisse Klasse von Räumen vom Typus . Bulletin International de l'Académie Polonaise Série A 1932, 8: 207–220.
Adams RA, Fournier JJF: Sobolev Spaces, Pure and Applied Mathematics. Volume 140. 2nd edition. Academic Press, New York, NY, USA; 2003:xiv+305.
Benkirane A, Elmahi A: An existence theorem for a strongly nonlinear elliptic problem in Orlicz spaces. Nonlinear Analysis: Theory, Methods & Applications 1999, 36(1):11–24. 10.1016/S0362-546X(97)00612-3
Byun S-S, Yao F, Zhou S: Gradient estimates in Orlicz space for nonlinear elliptic equations. Journal of Functional Analysis 2008, 255(8):1851–1873.
Cianchi A: Hardy inequalities in Orlicz spaces. Transactions of the American Mathematical Society 1999, 351(6):2459–2478. 10.1090/S0002-9947-99-01985-6
Kokilashvili V, Krbec M: Weighted Inequalities in Lorentz and Orlicz Spaces. World Scientific, River Edge, NJ, USA; 1991:xii+233.
Wang L, Yao F, Zhou S, Jia H: Optimal regularity for the Poisson equation. Proceedings of the American Mathematical Society 2009, 137(6):2037–2047. 10.1090/S0002-9939-09-09805-0
Weber M: Stochastic processes with value in exponential type Orlicz spaces. The Annals of Probability 1988, 16(3):1365–1371. 10.1214/aop/1176991696
Rao MM, Ren ZD: Applications of Orlicz Spaces, Monographs and Textbooks in Pure and Applied Mathematics. Volume 250. Marcel Dekker, New York, NY, USA; 2002:xii+464.
Acerbi E, Mingione G: Gradient estimates for a class of parabolic systems. Duke Mathematical Journal 2007, 136(2):285–320. 10.1215/S0012-7094-07-13623-8
Mingione G: The Calderón-Zygmund theory for elliptic problems with measure data. Annali della Scuola Normale Superiore di Pisa. Classe di Scienze. Serie V 2007, 6(2):195–261.
Lieberman GM: The natural generalization of the natural conditions of Ladyzhenskaya and urall′tseva tseva for elliptic equations. Communications in Partial Differential Equations 1991, 16(2–3):311–361. 10.1080/03605309108820761
Chen Y, Wu L: Second Order Elliptic Partial Differential Equations and Elliptic Systems. American Mathematical Society, Providence, RI, USA; 1998.
Giaquinta M: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Annals of Mathematics Studies. Volume 105. Princeton University Press, Princeton, NJ, USA; 1983:vii+297.
This work is supported in part by Tianyuan Foundation (10926084) and Research Fund for the Doctoral Program of Higher Education of China (20093108120003). Moreover, the author wishes to the department of mathematics at Shanghai university which was supported by the Shanghai Leading Academic Discipline Project (J50101) and Key Disciplines of Shanghai Municipality (S30104).
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Yao, F. Gradient Estimates for Weak Solutions of -Harmonic Equations. J Inequal Appl 2010, 685046 (2010). https://doi.org/10.1155/2010/685046
- Weak Solution
- Global Condition
- Orlicz Space
- Type Estimate
- Quasilinear Elliptic Equation